Massachusetts, 2016

Extreme Cold in Massachusetts, February 13 to 14, 2016

February 13 to 14, 2016 · NWS BOX · 16 events in 16 counties and zones

Arctic high pressure brought strong northwest winds and extremely cold wind chills to southern New England. Many locations reported wind chills between 25 and 35 degrees below zero.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Arctic high pressure brought strong northwest winds and extremely cold wind chills to southern New England. Many locations reported wind chills between 25 and 35 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 13, 4:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 13, 4:19 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EST SAT FEB 13 2016

.SYNOPSIS...

DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO INTO SUNDAY
MORNING. A PERIOD OF ACCUMULATING SNOW IS THEN LIKELY FOR MUCH OF
REGION ESPECIALLY AWAY FROM THE COAST LATE MONDAY AFTERNOON AND
EVENING...CHANGING TO RAIN BY TUESDAY MORNING. A POWERFUL STORM
SYSTEM WILL LIKELY TRACK WEST OF NEW ENGLAND TUESDAY INTO TUESDAY
NIGHT BRINGING HEAVY RAIN...STRONG WINDS AND WARM TEMPERATURES TO
THE REGION. A TREND TOWARD DRIER AND COLDER WEATHER FOLLOWS ON
WEDNESDAY AND THURSDAY. ANOTHER WEATHER SYSTEM WILL BRING SNOW AND
RAIN TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
*/ HIGHLIGHTS...

* DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO TONIGHT INTO
  SUNDAY MORNING

* COLDEST LOW TEMPERATURES SINCE JANUARY 2004 APPEAR LIKELY IN
  BOSTON AND WORCESTER BY EARLY SUNDAY MORNING

* SEVERAL RECORD LOW TEMPERATURES MAY BE RECORDED ACROSS SOUTHERN
  NEW ENGLAND

ARCTIC BLAST! EVALUATING SOUNDING CLIMATOLOGIES ACROSS THE REGION FOR
12Z FEBRUARY 14TH...THE EXPECTED AIRMASS DROPPING S OVER THE REGION
OVERNIGHT IS NEAR OR BELOW RECORD MINIMUMS AT H925-85 GOING AS FAR
BACK AS 1948 WITH FORECAST VALUES OF 25 TO 30 DEGREES BELOW ZERO.
UNDOUBTEDLY WE WILL SEE SOME OF THE COLDEST AIR IN THE PAST DECADE
WITH SEVERAL RECORD LOW TEMPERATURES ACROSS S NEW ENGLAND LIKELY TO
BE BROKEN BIG PICTURE...

LARGE SCALE PATTERN REMAINS RIDGE WEST/TROUGH EAST THROUGH THE WEEK.
SEVERAL SHORTWAVES IN THIS FLOW MOVE THROUGH NEW ENGLAND...MOST
NOTABLY ON TUESDAY...WEDNESDAY NIGHT...AND SATURDAY.  MODEL MASS
FIELDS REMAIN IN GENERAL AGREEMENT THROUGH WEDNESDAY...THEN DIVERGE
WITH THE GFS BEING THE FASTER SOLUTION.

THE DAILIES...

MONDAY-TUESDAY...

HIGH PRESSURE OVER THE REGION MONDAY MORNING MOVES OFF TO THE EAST.
MIDWEST SHORTWAVE WITH SURFACE REFLECTION APPROACHES DURING THE DAY.
MOISTURE FIELDS AT ALL LEVELS INCREASE AROUND MIDDAY WITH WEAK LIFT
DURING THE AFTERNOON. WE WILL SHOW INCREASING POPS THROUGH THE
AFTERNOON. THERMAL PROFILES FAVOR SNOW AT THE ONSET EXCEPT POSSIBLY
SOME RAIN ALONG THE SOUTH COAST/ISLANDS.

SOUTHWEST LOW LEVEL JET INCREASES TO 45 TO 55 KTS MONDAY NIGHT AND
GENERATES A FAIR AMOUNT OF LIFT AS THE WARMER AIR MOVES OVER THE
COLDER SURFACE AIR. THIS WILL GENERATE STRONGER PCPN...BUT ALSO
CHANGE THE THERMAL PROFILE WHICH WILL CHANGE PTYPE FROM SNOW TO
RAIN. WE EXPECT SURFACE TEMPERATURES TO BE COLDEST EARLY AT NIGHT
AND THEN SLOWLY RISE OVERNIGHT. LINGERING QUESTIONS INCLUDE HOW FAST
THE SURFACE LAYER WILL WARM ABOVE FREEZING...IS OUR DATABASE
FORECASTING TOO RAPID A WARMUP? WILL THERE BE MORE FREEZING RAIN IN
THE TRANSITION THAN IS CURRENTLY FORECAST...ESPECIALLY OVER WESTERN
AND CENTRAL MASS? THESE CONCERNS WILL NEED TO BE MONITORED.

TUESDAY WILL FIND THE UPPER JET MOVING INTO PLACE WITH SOUTHERN NEW
ENGLAND UNDER THE RIGHT ENTRANCE REGION. THIS WILL FURTHER ENHANCE
LIFT THROUGH THE COLUMN. FORECAST TRACKS ON THE SURFACE LOW TAKE IT
THROUGH EITHER THE HUDSON VALLEY OR WESTERN CT/MASS. THIS IS A PATH
THAT WOULD BRING WARMER TEMPERATURES TO OUR AREA.  THE STRONG LOW
LEVEL FLOW WILL INCREASE TO 60-70 KNOTS BY MIDDAY WHICH WILL ALSO
BRING IN HIGHER PRECIPITABLE WATER VALUES...AT LEAST 2 STD
DEVIATIONS ABOVE NORMAL. THIS WILL MEAN PERIODS OF RAIN WITH QPF OF
1 TO 1.5 INCHES. TEMPERATURES WILL WARM INTO THE 40S AND LOWER 50S
WHICH WILL AID IN SNOWMELT. THE RAIN AND SNOWMELT WILL BRING
POTENTIAL FOR POOR DRAINAGE FLOODING ESPECIALLY WHERE DRAINS ARE
BLOCKED.  THE PASSING SURFACE LOW WILL SWING A COLD FRONT THROUGH
THE REGION EARLY SATURDAY NIGHT WITH WINDS SHIFTING WEST AND PCPN
DIMINISHING AT THAT TIME.

WEDNESDAY-THURSDAY...

A SECOND SHORTWAVE ALOFT WILL SWEEP OVERHEAD WEDNESDAY AND WEDNESDAY
NIGHT. THIS WILL BRING LINGERING CLOUDS AND A CHANCE OF RAIN OR SNOW
SHOWERS. TEMPERATURES WILL COOL A LITTLE FROM TUESDAY WITH -7C TO
-10C ALOFT SUPPORTING MAX SFC TEMPS IN THE UPPER 30S AND LOWER 40S.
SURFACE HIGH PRESSURE THEN BUILDS IN FOR THURSDAY AND BRINGS COLDER
AIR. TEMPS ALOFT THURSDAY WILL SUPPORT MAX SFC TEMPS IN THE UPPER
20S AND LOWER 30S.

FRIDAY-SATURDAY...

NORTHERN STREAM SHORTWAVE RACES ACROSS THE GREAT LAKES AND ACROSS
NEW ENGLAND...WITH THE STORM CENTER PASSING TO OUR NORTH. THIS WILL
BRING A PERIOD OF RAIN OR SNOW LATE FRIDAY THROUGH SATURDAY. COME SUNDAY MORNING. FORECAST LOWS 5 TO 15 DEGREES BELOW
ZERO!

COUPLED WITH A MID TO UPPER LEVEL VORTMAX WHICH WILL LEND TO AN
ENHANCEMENT OF THE LOW-LEVEL WIND PROFILE /THE HEIGHT OF WHICH IS
DURING THE EARLY EVENING/...LOOKING AT NW WIND GUSTS 30 TO 40 MPH
AROUND 8 PM TAPERING OFF TOWARDS MORNING. STILL BRISK THOUGH...WILL
SEE WIND CHILL VALUES AS LOW AS 25 TO 35 DEGREES BELOW ZERO. HEAD-
LINES REMAIN THE SAME WITH WIND CHILL WARNINGS OVER MUCH OF S NEW
ENGLAND...ADVISORIES OVER THE CAPE AND ISLANDS.

OTHERWISE TWO OTHER CONCERNS: SNOW ACROSS THE OUTER-CAPE AND HEAVY
FREEZING SPRAY / ARCTIC SMOKE OVER THE WATERS. QUITE AN UNSTABLE LOW
LEVEL MOIST PROFILE WITH ARCTIC AIR SURGING OVER SEA SURFACE TEMPS
IN THE LOW-40S. INSTABILITY CONFINED TO THE LOWEST 1-2 KFT BENEATH A
DRY INVERSION PER LARGE TEMPERATURE DIFFERENCE ON THE ORDER OF 35C.
DO NOT DISAGREE WITH THE PREVIOUS FORECASTER OF OCEAN-INDUCED CAPE
VALUES OF 1500 J/KG AND NORMALIZED CAPE UP TO 0.4. BUT AS NOTED...
TWO THINGS THAT DIMINISH THE THREAT IS THE 300-310 WIND DIRECTION AT
THE SURFACE AND A VEERING WIND PROFILE ALOFT. SO NOT TOTALLY SOLD A
2-3 INCH SNOWFALL EVENT. MORE INCLINED TO THINK A 1-2 INCH EVENT
WITH WINDS DIMINISHING TOWARDS MORNING. MAYBE SOME ISOLATED HIGHER
AMOUNTS FROM CHATHAM TO PROVINCETOWN. A VERY LIGHT SNOW...IT WILL BE
TOUGH TO MEASURE AND LIKELY BLOWING AND DRIFTING. ASIDE FROM SOME
VISIBILITY RESTRICTIONS THERE MAY NOT BE TOO MUCH OF AN IMPACT OTHER
THAN DRIFTS COLLECTS ON THE EASTERN-SIDE OF ROADWAYS.

AS TO HEAVY FREEZING SPRAY/ARCTIC SMOKE...BLUSTERY NW-WINDS RESULTING
IN BUILDING SEAS. COMBINED WITH ARCTIC AIR AND A LARGE TEMPERATURE
DIFFERENCE OVER THE OCEAN-WATERS...THERE IS THE LIKELIHOOD OF
MODERATE TO HEAVY FREEZING SPRAY AS WELL AS ARCTIC SMOKE. WAVES
BUILDING 8 TO 10 FEET. MORE DETAILS IN THE MARINE DISCUSSION BELOW.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
SUNDAY...

WIND CHILLS 25 TO 35 BELOW-ZERO PERSIST TOWARDS MID-MORNING. BUT THE
THREAT WILL DIMINISH AS WINDS RELAX THROUGH THE DAY AS HIGH PRESSURE
BUILDS INTO THE AREA. ABUNDANT SUNSHINE BUT BENEATH A CONTINUED
ARCTIC AIRMASS ALOFT. A DRY SUBSIDENCE INVERSION BUILDING ACROSS
THE REGION IN TANDEM WITH HIGH PRESSURE WILL LIMIT MIXING THROUGH
THE DAY PER SINKING AIR. HIGHS AROUND THE SINGLE DIGITS TO TEENS.
ANY OCEAN- EFFECT SNOW SHOWERS SHOULD HAVE DIMINISHED TO FLURRIES
IF ANYTHING AT ALL.

SUNDAY NIGHT...

HIGH PRESSURE. LIGHT WINDS. MOSTLY CLEAR CONDITIONS PRIOR TO CLOUDS
INCREASING MONDAY MORNING. A GOOD RADIATIONAL COOLING SETUP. WILL
SEE LOWS DROP BELOW-ZERO ACROSS MUCH OF S NEW ENGLAND. COLDEST SPOTS
WHEREVER DEEP SNOW PACK RESIDES...NAMELY N/W MASS WHERE LOWS ARE
FORECAST TO BOTTOM OUT AROUND 10 BELOW-ZERO.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

BIG PICTURE...

LARGE SCALE PATTERN REMAINS RIDGE WEST/TROUGH EAST THROUGH THE WEEK.
SEVERAL SHORTWAVES IN THIS FLOW MOVE THROUGH NEW ENGLAND...MOST
NOTABLY ON TUESDAY...WEDNESDAY NIGHT...AND SATURDAY.  MODEL MASS
FIELDS REMAIN IN GENERAL AGREEMENT THROUGH WEDNESDAY...THEN DIVERGE
WITH THE GFS BEING THE FASTER SOLUTION.

THE DAILIES...

MONDAY-TUESDAY...

HIGH PRESSURE OVER THE REGION MONDAY MORNING MOVES OFF TO THE EAST.
MIDWEST SHORTWAVE WITH SURFACE REFLECTION APPROACHES DURING THE DAY.
MOISTURE FIELDS AT ALL LEVELS INCREASE AROUND MIDDAY WITH WEAK LIFT
DURING THE AFTERNOON. WE WILL SHOW INCREASING POPS THROUGH THE
AFTERNOON. THERMAL PROFILES FAVOR SNOW AT THE ONSET EXCEPT POSSIBLY
SOME RAIN ALONG THE SOUTH COAST/ISLANDS.

SOUTHWEST LOW LEVEL JET INCREASES TO 45 TO 55 KTS MONDAY NIGHT AND
GENERATES A FAIR AMOUNT OF LIFT AS THE WARMER AIR MOVES OVER THE
COLDER SURFACE AIR. THIS WILL GENERATE STRONGER PCPN...BUT ALSO
CHANGE THE THERMAL PROFILE WHICH WILL CHANGE PTYPE FROM SNOW TO
RAIN. WE EXPECT SURFACE TEMPERATURES TO BE COLDEST EARLY AT NIGHT
AND THEN SLOWLY RISE OVERNIGHT. LINGERING QUESTIONS INCLUDE HOW FAST
THE SURFACE LAYER WILL WARM ABOVE FREEZING...IS OUR DATABASE
FORECASTING TOO RAPID A WARMUP? WILL THERE BE MORE FREEZING RAIN IN
THE TRANSITION THAN IS CURRENTLY FORECAST...ESPECIALLY OVER WESTERN
AND CENTRAL MASS? THESE CONCERNS WILL NEED TO BE MONITORED.

TUESDAY WILL FIND THE UPPER JET MOVING INTO PLACE WITH SOUTHERN NEW
ENGLAND UNDER THE RIGHT ENTRANCE REGION. THIS WILL FURTHER ENHANCE
LIFT THROUGH THE COLUMN. FORECAST TRACKS ON THE SURFACE LOW TAKE IT
THROUGH EITHER THE HUDSON VALLEY OR WESTERN CT/MASS. THIS IS A PATH
THAT WOULD BRING WARMER TEMPERATURES TO OUR AREA.  THE STRONG LOW
LEVEL FLOW WILL INCREASE TO 60-70 KNOTS BY MIDDAY WHICH WILL ALSO
BRING IN HIGHER PRECIPITABLE WATER VALUES...AT LEAST 2 STD
DEVIATIONS ABOVE NORMAL. THIS WILL MEAN PERIODS OF RAIN WITH QPF OF
1 TO 1.5 INCHES. TEMPERATURES WILL WARM INTO THE 40S AND LOWER 50S
WHICH WILL AID IN SNOWMELT. THE RAIN AND SNOWMELT WILL BRING
POTENTIAL FOR POOR DRAINAGE FLOODING ESPECIALLY WHERE DRAINS ARE
BLOCKED.  THE PASSING SURFACE LOW WILL SWING A COLD FRONT THROUGH
THE REGION EARLY SATURDAY NIGHT WITH WINDS SHIFTING WEST AND PCPN
DIMINISHING AT THAT TIME.

WEDNESDAY-THURSDAY...

A SECOND SHORTWAVE ALOFT WILL SWEEP OVERHEAD WEDNESDAY AND WEDNESDAY
NIGHT. THIS WILL BRING LINGERING CLOUDS AND A CHANCE OF RAIN OR SNOW
SHOWERS. TEMPERATURES WILL COOL A LITTLE FROM TUESDAY WITH -7C TO
-10C ALOFT SUPPORTING MAX SFC TEMPS IN THE UPPER 30S AND LOWER 40S.
SURFACE HIGH PRESSURE THEN BUILDS IN FOR THURSDAY AND BRINGS COLDER
AIR. TEMPS ALOFT THURSDAY WILL SUPPORT MAX SFC TEMPS IN THE UPPER
20S AND LOWER 30S.

FRIDAY-SATURDAY...

NORTHERN STREAM SHORTWAVE RACES ACROSS THE GREAT LAKES AND ACROSS
NEW ENGLAND...WITH THE STORM CENTER PASSING TO OUR NORTH. THIS WILL
BRING A PERIOD OF RAIN OR SNOW LATE FRIDAY THROUGH SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY NIGHT/...

21Z UPDATE...

TONIGHT...HIGH CONFIDENCE.

OVERALL VFR. BKN-OVC MVFR ACROSS MAINLY THE OUTER-CAPE WITH -SHSN.
LIGHT ACCUM OF 1-2 INCHES POSSIBLE. NW-GUSTS 30-40 KTS AROUND
0Z...DIMINISHING TOWARDS MORNING. LOW CONFIDENCE CONCERNING THE
NEED FOR AIRPORT WEATHER WARNINGS.

SUNDAY...HIGH CONFIDENCE.

VFR. NW-GUSTS 20-30 KTS STRONGEST ALONG THE SHORES INITIALLY...
GRADUALLY TAPERING OFF THROUGH THE DAY. SCT-BKN MVFR DISSIPATING
WITH WINDS ALONG WITH -SHSN FOR OUTER CAPE AND NANTUCKET.

SUNDAY NIGHT...HIGH CONFIDENCE.

VFR. LIGHT WINDS.

KBOS TERMINAL...
STRONGEST WINDS AROUND 0-1Z WITH NW-GUSTS AROUND 30 TO 35 KTS.
LOWER CONFIDENCE OF 40 KT GUSTS AND THE NECESSITY OF AIRPORT
WEATHER WARNINGS. WINDS TAPERING THROUGH LATE EVENING TOWARDS
SUNDAY MORN.

KBDL TERMINAL...
NW-GUSTS 30 TO 35 KTS PERSISTING TO AROUND 23-0Z...WILL TAPER
THROUGH THE LATE EVENING HOURS AND TOWARDS SUNDAY MORNING.

OUTLOOK...MONDAY THROUGH THURSDAY...MODERATE CONFIDENCE.

MONDAY-TUESDAY... VFR DURING THE DAY BUT TRENDING TO IFR DURING
MONDAY NIGHT IN SNOW. THE SNOW WILL CHANGE TO RAIN FROM SOUTHEAST TO
NORTHWEST OVERNIGHT WITH RAIN ON TUESDAY. STRONG LOW LEVEL WINDS OFF
THE DECK...SOUTHWEST 45-50 KNOTS MONDAY NIGHT AND SOUTH 60-70 KNOTS
TUESDAY AFTERNOON. THIS WILL BRING LOW LEVEL WIND SHEAR ESPECIALLY
ON TUESDAY. LINGERING CONCERN OF A PERIOD OF FREEZING RAIN DURING
THE TRANSITION FROM SNOW TO RAIN...THIS WILL NEED TO BE MONITORED.

WEDNESDAY-THURSDAY... CONDITIONS IMPROVING TO VFR WEDNESDAY MORNING.
AREAS OF MVFR CIGS/VSBYS IN RAIN/SNOW SHOWERS WEDNESDAY
AFTERNOON/EVENING. VFR THURSDAY.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY NIGHT/...HIGH CONFIDENCE.

*/ HIGHLIGHTS...

* GALE FORCE WIND GUSTS AND HEAVY FREEZING SPRAY EXPECTED THIS
  AFTERNOON INTO SUNDAY MORNING

THROUGH TONIGHT...HIGH CONFIDENCE.

ARCTIC AIRMASS BUILDING S. INCREASING TEMPERATURE DIFFERENTIAL
BETWEEN SEA-SURFACE TEMPERATURES IN THE LOW-40S AND AIR TEMPERATURES
DROPPING TO LOWS IN THE SINGLE DIGITS TO BELOW-ZERO ALONG THE
SHORES. MIX DOWN OF 40 KT GUSTS THIS EVENING RESULTING IN WAVES
BUILDING 8-10 FEET. LIKELY THREATS OF MODERATE TO HEAVY FREEZING
SPRAY AS WELL AS ARCTIC SEA SMOKE. HAVE INCLUDED BOTH BOSTON
HARBOR AND NARRAGANSETT BAY IN THE FREEZING SPRAY WARNING. GALE
WARNINGS CONTINUE. OTHER CONCERN IS PERIODS OF OCEAN EFFECT SNOW
ACROSS THE E-WATERS AND OUTER. EXPECT POOR VISIBILITY WITH ANY
SNOW.

SUNDAY INTO SUNDAY NIGHT...HIGH CONFIDENCE.

NW-WINDS TAPERING ALONG WITH SEAS. GALES CONCLUDING...SMALL CRAFT
HEADLINES WILL LIKELY HOLD FOR A MAJORITY OF THE FORECAST PERIOD.
HIGH PRESSURE BUILDING ACROSS THE WATERS.

OUTLOOK...MONDAY THROUGH THURSDAY...MODERATE CONFIDENCE...

MONDAY...WINDS AND SEAS BELOW SMALL CRAFT THRESHOLDS.

MONDAY NIGHT AND TUESDAY...SURFACE LOW PRESSURE WILL MOVE UP THROUGH
WESTERN NEW ENGALND. INCREASING SOUTHEAST WINDS BECOMING SOUTH. WIND
SPEEDS WILL REACH 25 TO 32 KNOTS...SOME GUSTS TO 35 KNOTS ARE
POSSIBLE. SEAS WILL BUILD 5-6 FEET BY TUESDAY MORNING AND 8 TO 12
FEET BY LATE TUESDAY. A SMALL CRAFT ADVISORY WILL BE NEEDED...WITH A
LOWER POTENTIAL FOR A GALE WARNING. WINDS WINDS WILL BECOME WEST AND
DIMINISH DURING TUESDAY NIGHT.

WEDNESDAY...WINDS BELOW 25 KNOTS WITH 5 TO 9 FOOT SEAS. A SMALL
CRAFT ADVISORY MAY STILL BE NEEDED.

THURSDAY...NORTHWEST WINDS WILL INCREASE WITH GUSTS NEAR 25 KNOTS.
SEAS WILL SLOWLY SUBSIDE WITH 5 TO 7 FOOT HEIGHTS LINGERING ON THE
OUTER WATERS.

&&

.CLIMATE...
BITTERLY COLD TEMPERATURES ARE EXPECTED THIS WEEKEND. RECORD COLD
HIGH AND LOW TEMPERATURES MAY BE TIED OR BROKEN. HERE ARE THE
CURRENT RECORDS FOR THE WEEKEND.

RECORD COLD HIGHS FOR FEB 13TH - 14TH...

BOSTON.......15/1979 - 14/1916
HARTFORD.....11/1979 - 11/1979
PROVIDENCE...10/1979 - 10/1979
WORCESTER.... 8/1899 -  7/1979
BLUE HILL.... 9/1899 - 10/1979

RECORD COLD LOWS FOR FEB 13TH - 14TH - 15TH...

BOSTON...... -3/1967 -  -3/1934 - -14/1943
HARTFORD.... -7/1967 -  -9/1979 - -18/1943
PROVIDENCE.. -5/1967 -  -7/1979 - -14/1943
WORCESTER...-12/1967 - -11/1979 - -19/1943
BLUE HILL...-10/1967 -  -9/1979 - -18/1943

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR CTZ002>004.
MA...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR MAZ022>024.
     WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR MAZ002>021-026.
RI...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR RIZ008.
     WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR RIZ001>007.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 10 AM EST SUNDAY FOR
     ANZ230>237-250-251-254>256.
     GALE WARNING UNTIL 10 AM EST SUNDAY FOR ANZ231>235-237-251-255-
     256.
     GALE WARNING UNTIL 7 AM EST SUNDAY FOR ANZ230-236.
     GALE WARNING UNTIL 2 PM EST SUNDAY FOR ANZ250-254.

&&

SYNOPSIS...WTB/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...WTB
AVIATION...WTB/SIPPRELL
MARINE...WTB/SIPPRELL
CLIMATE...
Hazardous weather outlook, Feb 13, 4:25 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EST SAT FEB 13 2016

CTZ002>004-MAZ002>021-026-RIZ001>007-142130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
425 PM EST SAT FEB 13 2016

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

THERE IS A CHANCE FOR ACCUMULATING SNOW MONDAY NIGHT ESPECIALLY IN
NORTH CENTRAL AND NORTHWEST MASSACHUSETTS. THE SNOW MAY BRIEFLY
BECOME FREEZING RAIN BEFORE CHANGING TO RAIN TUESDAY.

RISK OF COASTAL FLOODING NEXT TUESDAY ALONG THE SOUTH COAST OF MA
AND RI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-RIZ008-142130-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
425 PM EST SAT FEB 13 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

RISK OF COASTAL FLOODING NEXT TUESDAY ALONG THE SOUTH COAST OF MA
AND RI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-251-255-256-142130-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
425 PM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

THERE IS A LOW CONFIDENCE FOR SOUTH GALES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254-142130-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
425 PM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 2 PM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

THERE IS A LOW CONFIDENCE FOR SOUTH GALES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-142130-
BOSTON HARBOR-NARRAGANSETT BAY-
425 PM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Feb 13, 2:32 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
232 PM EST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG WORTHINGTON             42.42N  72.93W
02/13/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE REPORTED DOWN ON IRELAND STREET

&&

AED
Local storm report, Feb 13, 2:55 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND DMG BROOKLYN                41.78N  71.95W
02/13/2016                   WINDHAM            CT   AMATEUR RADIO

            TREE DOWN ON WIRES ON BAILEY WOODS ROAD

&&

AED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Southern Worcester

When
February 13, 6:00 PM EST to February 14, 11:00 AM EST
Where
Southern Worcester forecast zone
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Wind chills as low as 44 below zero were reported at Worcester Airport.

Extreme Cold/Wind Chill, Eastern Norfolk

When
February 13, 9:00 PM EST to February 14, 10:00 AM EST
Where
Eastern Norfolk forecast zone
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Wind chills as low as 40 below zero were reported atop Blue Hill in Milton.

Extreme Cold/Wind Chill, Eastern Hampden

When
February 13, 9:00 PM EST to February 14, 9:00 AM EST
Where
Eastern Hampden forecast zone
Reported by
ASOS
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Wind chills as low as 31 below zero were reported at Westover Air Base near Springfield.

Extreme Cold/Wind Chill, Northern Worcester

When
February 13, 10:00 PM EST to February 14, 9:00 AM EST
Where
Northern Worcester forecast zone
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Wind chills as low as 37 below zero were reported at Fitchburg Airport.

Extreme Cold/Wind Chill, Western Hampden

When
February 13, 10:00 PM EST to February 14, 10:00 AM EST
Where
Western Hampden forecast zone
Reported by
ASOS
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Wind chills as low as 33 below zero were reported in Westfield.

Extreme Cold/Wind Chill, Eastern Essex

When
February 13, 11:00 PM EST to February 14, 9:00 AM EST
Where
Eastern Essex forecast zone
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Wind chills as low as 35 below zero were reported in Beverly.

Extreme Cold/Wind Chill, Western Essex

When
February 13, 11:00 PM EST to February 14, 9:00 AM EST
Where
Western Essex forecast zone
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Wind chills as low as 34 below zero were reported in Lawrence.

Extreme Cold/Wind Chill, Eastern Franklin

When
February 13, 11:00 PM EST to February 14, 9:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
ASOS
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Wind chills as low as 38 below zero were reported in Orange.

Extreme Cold/Wind Chill, Suffolk

When
February 14, 12:00 AM EST to 9:00 AM EST
Where
Suffolk forecast zone
Reported by
ASOS
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Wind chills as low as 36 below zero were reported at Logan International Airport in Boston.

Extreme Cold/Wind Chill, Western Middlesex

When
February 14, 12:00 AM EST to 9:00 AM EST
Where
Western Middlesex forecast zone
Reported by
ASOS
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Wind chills as low as 34 below zero were reported at Hanscom Air Force Base in Bedford.

Extreme Cold/Wind Chill, Barnstable

When
February 14, 1:00 AM EST to 10:00 AM EST
Where
Barnstable forecast zone
Reported by
ASOS
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Wind chills as low as 32 below zero were reported in Falmouth and Hyannis.

Extreme Cold/Wind Chill, Western Norfolk

When
February 14, 2:00 AM EST to 8:00 AM EST
Where
Western Norfolk forecast zone
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Wind chills as low as 32 below zero were reported in Norwood.

Extreme Cold/Wind Chill, Eastern Plymouth

When
February 14, 2:00 AM EST to 9:00 AM EST
Where
Eastern Plymouth forecast zone
Reported by
ASOS
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Wind chills as low as 36 below zero were reported in Plymouth.

Extreme Cold/Wind Chill, Northern Bristol

When
February 14, 3:00 AM EST to 9:00 AM EST
Where
Northern Bristol forecast zone
Reported by
ASOS
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Wind chills as low as 28 below zero were reported in Taunton.

Extreme Cold/Wind Chill, Southern Bristol

When
February 14, 3:00 AM EST to 8:00 AM EST
Where
Southern Bristol forecast zone
Reported by
ASOS
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Wind chills as low as 29 below zero were reported in New Bedford.

Extreme Cold/Wind Chill, Dukes

When
February 14, 4:00 AM EST to 8:00 AM EST
Where
Dukes forecast zone
Reported by
ASOS
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Wind chills as low as 33 below zero were reported at the airport in Vineyard Haven.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621764, 621767, 621771, 621778, 621780, 621783, 621785, 621787, 621789, 621790, 621795, 621796, 621797, 621798, 621799, 621801.